Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 175, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2006, 8:09 PM CDT for Stevens County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2006, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 22, 2006, 9:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:10 PM CDT | TSTM WND GST 60 | 11 Wsw Hugoton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 230109 SVRDDC KSC189-230200- /O.NEW.KDDC.SV.W.0175.060623T0109Z-060623T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 809 PM CDT THU JUN 22 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEVENS COUNTY IN SOUTHWEST KANSAS. * UNTIL 900 PM CDT * AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF FETERITA TO 14 MILES SOUTHWEST OF FETERITA...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF FETERITA TO 8 MILES SOUTHEAST OF WILBURTON...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF STEVENS COUNTY... FETERITA... HUGOTON... MOSCOW... CAVE... WOODS... THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 23 AND 54. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3738 10154 3700 10155 3701 10108 3738 10108 $$ GRZYWACZ
2 follow-up statements
000 WWUS53 KDDC 230137 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 836 PM CDT THU JUN 22 2006 KSC189-230200- /O.CON.KDDC.SV.W.0175.000000T0000Z-060623T0200Z/ STEVENS KS- 836 PM CDT THU JUN 22 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR STEVENS COUNTY... AT 831 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF MOSCOW TO 10 MILES SOUTHEAST OF FETERITA...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF STEVENS COUNTY... HUGOTON... MOSCOW... CAVE... WOODS... THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 23 AND 54. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. DAMAGING WINDS UP TO 60 MPH WERE REPORTED 11 MILES WEST-SOUTHWEST OF HUGOTON WITH THIS STORM AT 810 PM CDT. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3738 10154 3700 10155 3701 10108 3738 10108 $$ GRZYWACZ
000 WWUS53 KDDC 230158 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 858 PM CDT THU JUN 22 2006 KSC189-230208- /O.EXP.KDDC.SV.W.0175.000000T0000Z-060623T0200Z/ STEVENS KS- 858 PM CDT THU JUN 22 2006 ...THE SEVERE THUNDERSTORM WARNING FOR STEVENS COUNTY EXPIRES AT 900 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3738 10154 3700 10155 3701 10108 3738 10108 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:34 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 22, 3:34 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT THU JUN 22 2006 .DISCUSSION... DAYS 1-2... MAIN QUESTION THIS CYCLE WILL AGAIN BE CONVECTION. CONVECTION ALREADY BLOWING UP ALONG THE FRONT RANGE OUT INTO NORTHWEST KANSAS AND THAT WILL BE THE MAIN CHALLENGE FOR TONIGHT. NONE OF THE 12Z OR 15Z MODELS HAD FORECAST ANY OF THE HUGE CONVECTIVE CLUSTER NOW IN SOUTHWEST NEBRASKA, NORTHEAST COLORADO AND FAR NORTHWEST KANSAS WHICH IS GREATLY DISTRESSING. EVEN THE USUALLY GOOD FSL RUC13 AND RUC20 MISSED IT ENTIRELY. THE MUCH VAUNTED 12Z WRF IN PARTICULAR WAS HORRIBLE IN BOTH INITIALIZATION AND SUBSEQUENT FORECASTS THROUGH ABOUT 12 HOURS. THE 18Z WRF DID INITIALIZE THE CONVECTION BUT IMMEDIATELY LOST IT IN ITS FORECASTS. PER DISCUSSION WITH GLD WILL HOLD ON TILL THE LAST MINUTE IN HOPES WE CAN DEDUCE ANY TRENDS FROM IT THAT WILL HELP WITH THE FORECAST. GIVEN THE ABOVE FOR TONIGHT WILL PLAY WHAT THE MODELS DID FORECAST, NAMELY ANOTHER MCS OFF THE HIGH TERRAIN OF COLORADO MOVING EAST AND SOUTHEAST INTO KANSAS AND THE PANHANDLES ALONG THE SURFACE FRONT WHICH EXTENDS FROM AROUND COS TO BETWEEN EHA AND LBL AND SOUTH ACROSS THE EAST TX PANHANDLE. MUCAPES IN THAT AREA WILL BE IN THE NEIGHBORHOOD OF 2500 J/KG WITH SUFFICIENT LOWER LEVEL SHEAR ALONG THE BOUNDARY THAT STORMS MAY EVEN BE ABLE TO SPIN UP SOME ISOLATED TORNADOES. AGREE COMPLETELY WITH SPC WATCH 545 FOR MUCH OF SOUTHWEST KANSAS AND WOULD NOT BE SURPRISED TO SEE A LATER WATCH INTO THE PANHANDLES. HAVE ALSO GONE CATEGORICAL FOR PRECIP FROM DDC WEST WHERE THE BIGGEST THREAT FOR LARGE HAIL, DAMAGING WINDS EXISTS. THE BEST THREAT FOR TORNADOES SHOULD REMAIN NEAR THE SURFACE FRONT IN MY FAR SOUTHWEST COUNTIES. AFTER TONIGHT THE SYNOPTIC SCALE SETUP SUPPORTS A FEW MORE NIGHTS OF LARGE SCALE CONVECTIVE SYSTEMS FIRING OFF THE HIGH TERRAIN AND MOVING SOUTH TO SOUTHEAST ACROSS THE HIGH PLAINS REGION. HAVE LEFT SOME SMALLER POPS IN PLACE AGAIN FOR TOMORROW NIGHT AS ANOTHER SYSTEM DEVELOPS SOMEWHERE AND MOVES THROUGH THE CWA. GIVEN THE MODELS PERFORMANCE AND THEIR HUGE UNCERTAINTIES, HAVE KEPT POPS LOW WITH THIS FEATURE. FOR TEMPERATURES HAVE KEPT THINGS A BIT COOLER BOTH NIGHTS AND ALSO ON SATURDAY AS THE MOS SEEMS TO GET CARRIED AWAY WITH WARMING IN SPITE OF THE RAIN COOLED AIR REINFORCING THE POLAR FRONT TO OUR SOUTH EACH NIGHT. DAYS 3-7... LATE IN THE PERIOD CONFIDENCE REMAINS LOW AS MODELS CONTINUE TO STRUGGLE WITH THE WEST COAST/ERN PACIFIC LOW AND LOCATION OF OUR UPPER RIDGE AXIS AROUND THE CNTL CONUS. AM THEREFORE LEANING TOWARDS PERSISTENCE ON DAYS 6 AND 7. UNTIL THEN ANY WAVE EMBEDDED IN THE NW FLOW LATE THIS WEEKEND STILL HAS THE POTENTIAL TO PRODUCE SOME PCPN SOMEWHERE IN WRN KS. AT THIS TIME AM UNABLE TO NARROW DOWN TIMING OR LOCATION DOWN DUE TO HOW MODELS HANDLE THESE WEAKER WAVES EMBEDDED IN THE FLOW. THE CURRENT GRIDS SEEM TO HAVE A DECENT HANDLE WITH THIS SO WILL RETAIN SMALL POPS ACROSS ALL OF OUR CWA SAT NIGHT AND SUNDAY NIGHT. AFTER THIS MODELS CONTINUE TO SUPPORT A COOL AND DRYER PATTERN THROUGH MID WEEK. CURRENT GRIDS FOR HIGHS STILL LOOK ON TRACK SINCE SEE LITTLE REASON TO GO MUCH WARMER BASED ON PROGGED EC OR GFS 85H TEMPS. DID LOWER OUR OVERNIGHT LOWS A FEW DEGREES AS THE MEX GUIDANCE ACTUALLY NOT LOOKING TOO BAD THIS MORNING WITH LOWS IN THE 50S FOR MUCH OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 62 85 / 90 10 10 20 GCK 61 86 61 85 / 90 10 20 30 EHA 61 84 61 87 / 100 10 20 10 LBL 62 86 62 87 / 100 10 20 10 HYS 62 85 62 84 / 30 0 10 20 P28 63 85 63 86 / 30 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES...SVR TSTM WATCH 545 TIL 11PM CDT. && FN08/18 JOHNSON/BURGERT
Hazardous weather outlook, Jun 22, 11:57 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1157 AM CDT THU JUN 22 2006 KSZ030-031-043>046-063>066-077>081-087>090-231000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KIOWA- LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO- 1157 AM CDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE EACH NIGHT FROM FRIDAY THROUGH SUNDAY AS SMALL UPPER LEVEL DISTURBANCES MOVE THROUGH THE NORTHERN AND CENTRAL PLAINS IN THE PREVAILING NORTHWEST UPPER FLOW PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ061-062-074>076-084>086-231000- GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS- 1157 AM CDT (1057 AM MDT) THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPING ALONG THE LEE OF THE ROCKIES ACROSS COLORADO ARE EXPECTED TO SPREAD SOUTHEAST LATER THIS AFTERNOON AND EARLY TONIGHT. SOME OF THESE STORMS WILL BE SEVERE WITH THE MAIN DANGER BEING LARGE HAIL AND DAMAGING WINDS. TORRENTIAL RAINS WITH THE STORMS MAY CAUSE SOME LOCALIZED FLOODING, ESPECIALLY IN URBAN AREAS WHERE RUNOFF IS LIMITED. AS THE STORM PROGRESS INTO FAR SOUTHWEST KANSAS TONIGHT THEY WILL ENCOUNTER WINDS TURNING WITH HEIGHT. AS A RESULT THERE WILL ALSO BE A CHANCE FOR ISOLATED TORNADOES AT THAT TIME FROM FAR SOUTHWEST KANSAS INTO THE PANHANDLES. THE GREATEST THREAT WILL BE GENERALLY SOUTH AND WEST OF A LINE FROM LAKIN TO SUBLETTE AND LIBERAL. THE STORMS SHOULD BE PRETTY MUCH OVER FOR KANSAS BY SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE EACH NIGHT FROM FRIDAY THROUGH SUNDAY AS SMALL UPPER LEVEL DISTURBANCES MOVE THROUGH THE NORTHERN AND CENTRAL PLAINS IN THE PREVAILING NORTHWEST UPPER FLOW PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED BEGINNING EARLY THIS EVENING MAINLY WEST OF A LIBERAL TO SATANTA TO DEERFIELD LINE. JOHNSON
In the hours before
Local storm report, Jun 22, 6:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST JETMORE 38.08N 99.89W
06/22/2006 E60 MPH HODGEMAN KS LAW ENFORCEMENT
&&
JOHNSONLocal storm report, Jun 22, 7:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG HANSTON 38.12N 99.71W
06/22/2006 HODGEMAN KS LAW ENFORCEMENT
TREES UPROOTED BY WIND
&&
JOHNSONLocal storm report, Jun 22, 8:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 5 E LARNED 38.18N 99.01W
06/22/2006 PAWNEE KS EMERGENCY MNGR
POWER LINES DOWN ACROSS HIGHWAY US56 TREES UPROOTED IN
LARNED MANY BRANCHES DOWN HIGH WIND IN LARNED LASTED 15
MINUTES.
&&
JOHNSONLocal storm report, Jun 22, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 9 NW ELKHART 37.09N 102.01W
06/22/2006 E60 MPH MORTON KS PUBLIC
&&
JOHNSONLocal storm report, Jun 22, 8:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 10 N ELKHART 37.15N 101.89W
06/22/2006 E58 MPH MORTON KS MESONET
&&
JOHNSONLocal storm report, Jun 22, 8:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED MEASURED GUST...
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 10 N ELKHART 37.15N 101.89W
06/22/2006 M58 MPH MORTON KS MESONET
&&
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 39 min |
| Jun 22, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 53 min |
| Jun 22, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 42 min |
| Jun 22, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 29 min |
| Jun 22, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.